Alert archive / Washington / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 3, NWS Spokane, WA

April 23, 1998Ferry County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Apr 23, 1998, 1:44 PM PDT for Ferry County, Washington. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 1998, 1:44 PM PDT (20:44 UTC)
Expired
Apr 23, 1998, 2:50 PM PDT
In force
66 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Ferry County, WA

The radar

The Spokane radar (KOTX), 110 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 1998-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 1998-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

160 
WUUS1 KGEG 232054 RRA
SVRGEG
WAC019-232150-

IMMEADIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
144 PM PDT THU APR 23 1998

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FERRY COUNTY IN NORTHEASTERN WASHINGTON
 
* UNTIL 250 PM PDT

* SEVERE THUNDERSTORM WILL REMAIN IN RURAL AREAS.

* AT 143 PM PDT... SEVERE THUNDERSTORM INDICATED 14 MILES SOUTHEAST
  OF REPUBLIC... BY NATIONAL WEATHER SERVICE DOPPLER RADAR...
  MOVING NORTHEAST 25 MPH.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

MS/BA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 1:42 PM PDT, 2 minutes earlier.

Area forecast discussion, Apr 23, 1:42 PM PDT, 2 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT THU APR 23 1998

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF THE CWA EXCEPT
FOR THE IDAHO PORTION.  THUNDERSTORMS ARE FORECAST FOR IDAHO PORTION
OF THE CWA.

THUNDERSTORM ACTIVITY SHOWING UP OVER THE GREAT BASIN AND TO THE
SOUTH MOSTLY IN OREGON.  TEMPERATURES THROUGH THE MORNING HAVE BEEN
RUNNING ABOUT 7 DEGREES ABOVE YESTERDAY SO RAISED TEMPS FOR TODAY...
ALTHOUGH AT THE PRESENT TREND MAY NOT HAVE GONE QUITE HIGH ENOUGH.
EVERYTHING SEEMS TO BE COMING TOGATHER FOR AN EXCITING AFTERNOON.
DEW POINTS IN THE UPPER 40S TO MID 50S OVER THE CWA.  PRECIPITABLE
WATER ABOUT .7 INCH.  WITH THE TROUGH MOVING EASTWARD BEST TIME FOR
THUNDERSTORMS WILL BE AFTERNOON THROUGH THE EVENING.  THUNDERSTORMS
IN THE WATCH AREA MAY HAVE HAIL TO 1 INCH DIAMETER AND WINDS GUSTING
TO OVER 50 MPH.  FRONT WILL BE IN THE VICINITY OF EASTERN WASHINGTON
BY 00Z.  ACTIVITY STILL EXPECTED TO LAST THROUGH MID EVENING.

TURN AROUND IN THE WEATHER FOR FRIDAY.  COLD AIR ADVECTION WITH
TEMPERATURES 10 TO 15 DEGREES COLDER.  SHOWER ACTIVITY WILL BE CUT
OFF DURING THE DAY EXCEPT FOR A CHANCE EASTERN MOUNTAINS OF IDAHO AND
THE LEWISTON AREA.  RIDGE BUILDING IN FRIDAY NIGHT FOR CLEAR SKIES
AND CONTINUING WITH MOSTLY SUNNY SKIES SATURDAY.  TEMPERATURES MORE
NEAR NORMAL FRIDAY AND SATURDAY.   EXTENDED...FAIR WEATHER SUNDAY AND
MONDAY.  LH

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 045/058/036/056 7100
CQV 043/061/035/060 7100
S86 044/058/035/056 7100
COE 043/057/035/055 8100
WWP 042/056/034/055 8300
LWS 048/062/040/061 8300
MOS 045/057/039/055

.GEG...NONE.

In the hours before

Special weather statement, Apr 23, 12:00 PM PDT, 1 hour 44 minutes before
WAZ031>038-232155-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
1200 PM PDT THU APR 23 1998

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM PDT FOR THE
FOLLOWING EASTERN WASHINGTON COUNTIES:

...OKANOGAN...FERRY...STEVENS...PEND OREILLE...CHELAN...GRANT...
DOUGLAS...LINCOLN...SPOKANE...ADAMS...WHITMAN...GARFIELD...AND
ASOTIN.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHERN OREGON
AND MOVE INTO THE WATCH AREA BY MID AFTERNOON. ONE INCH HAIL...
FREQUENT LIGHTNING...HEAVY RAIN...AND WIND GUSTS UP TO 70 MPH ARE
POSSIBLE WITH THESE STORMS.

RESIDENTS IN THE WATCH AREA SHOULD KEEP ABREAST OF RAPIDLY CHANGING
CONDITIONS...AND BE PREPARED TO TAKE SHELTER IF THREATENING
WEATHER DEVELOPS.

...CORRECTED TO ADD DOUGLAS COUNTY...
Special weather statement, Apr 23, 12:00 PM PDT, 1 hour 44 minutes before
WAZ031>038-232155-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
1200 PM PDT THU APR 23 1998

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM PDT FOR THE
FOLLOWING EASTERN WASHINGTON COUNTIES:

...OKANOGAN...FERRY...STEVENS...PEND OREILLE...CHELAN...GRANT...
DOUGLAS...LINCOLN...SPOKANE...ADAMS...WHITMAN...GARFIELD...AND
ASOTIN.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHERN OREGON
AND MOVE INTO THE WATCH AREA BY MID AFTERNOON. ONE INCH HAIL...
FREQUENT LIGHTNING...HEAVY RAIN...AND WIND GUSTS UP TO 70 MPH ARE
POSSIBLE WITH THESE STORMS.

RESIDENTS IN THE WATCH AREA SHOULD KEEP ABREAST OF RAPIDLY CHANGING
CONDITIONS...AND BE PREPARED TO TAKE SHELTER IF THREATENING
WEATHER DEVELOPS.

...CORRECTED TO ADD DOUGLAS COUNTY...

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 12:41 PM PDTSevere Thunderstorm WarningOTXFerry, Okanogan49 min
Apr 23, 2:42 PM PDTSevere Thunderstorm WarningOTXStevens33 min
Apr 23, 2:55 PM PDTSevere Thunderstorm WarningOTXAdams50 min
Apr 23, 4:10 PM PDTSevere Thunderstorm WarningOTXOkanogan50 min

Nearby

Severe Thunderstorm Warnings in Washington, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.